Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 31, 2013, 6:24 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2013, 6:24 PM HST (04:24 UTC)
- Expired
- Dec 31, 2013, 9:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 26 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
156 WGHW50 PHFO 010424 FFWHFO HIC001-010730- /O.NEW.PHFO.FF.W.0001.140101T0424Z-140101T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 624 PM HST TUE DEC 31 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 930 PM HST * AT 618 PM HST...RADAR SHOWED HEAVY RAIN NEAR HONOKAA...OR ABOUT 38 MILES NORTHWEST OF HILO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2020 15564 2016 15534 2003 15544 1997 15557 $$
1 follow-up statement
059 WGHW70 PHFO 010626 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 826 PM HST TUE DEC 31 2013 HIC001-010628- /O.CAN.PHFO.FF.W.0001.000000T0000Z-140101T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 826 PM HST TUE DEC 31 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2020 15564 2016 15534 2003 15544 1997 15557 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 3:58 PM HST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 31, 3:58 PM HST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 358 PM HST TUE DEC 31 2013 .SYNOPSIS... DRY AND STABLE CONDITIONS WITH AFTERNOON SEA BREEZES ARE EXPECTED WEDNESDAY. INTERIOR CLOUDS AND SHOWERS WILL DEVELOP...ESPECIALLY OVER THE BIG ISLAND. A FRONTAL SYSTEM WILL APPROACH THE STATE WEDNESDAY NIGHT AND AFFECT THE AREA INTO THE EARLY WEEKEND WITH INCREASING CLOUDS AND SHOWERS. && .DISCUSSION... THE SIGNIFICANT WEATHER FEATURE OF THE PAST SEVERAL DAYS...A MID AND UPPER-LEVEL TROUGH...HAS FINALLY MIGRATED TO THE EAST OF THE BIG ISLAND WITH NORTH TO NORTHWEST WINDS MOVING IN ALOFT. SURFACE WINDS HAVE GENERALLY BEEN LIGHT...WITH SEA BREEZES IMPACTING THE MAJORITY OF LEEWARD AREAS. INTERIOR CONVECTION ON THE BIG ISLAND WILL PERSIST INTO THE EARLY EVENING WITH THE POTENTIAL FOR LOCALIZED MINOR FLOODING FOR SOME WINDWARD AREAS THAT REMAIN SATURATED AFTER MORE THAN 48 HOURS OF RAINFALL. THIS CONVECTION WILL NOT LIKELY BE ENOUGH TO PRODUCE ENOUGH HEAVY RAINFALL TO WARRANT THE CONTINUATION OF THE FLASH FLOOD WATCH...SO THAT PRODUCT HAS BEEN CANCELLED. OVERNIGHT...WITH GENERALLY LIGHT WIND FLOW IN PLACE...ONLY WEAK TRADES MAY BE PRESENT OVER WINDWARD AREAS...WITH GENERALLY OFFSHORE WINDS ELSEWHERE. A DRY AIRMASS APPARENT ON SATELLITE IMAGERY AND LOCAL SOUNDING DATA WILL LIMIT PRECIPITATION CHANCES FOR MOST LOCATIONS. ONSHORE WINDS ARE EXPECTED TO DEVELOP AS THE PRESSURE GRADIENT REMAINS WEAK DURING THE DAY ON WEDNESDAY AHEAD OF AN APPROACHING FRONT. INTERIOR CONVECTION AND CLOUDS WILL LIKELY DEVELOP ON MOST ISLANDS...WITH THE BEST CHANCE OF PRECIPITATION OVER INTERIOR BIG ISLAND WHERE DEEPER MOISTURE EXISTS. THE NEXT WEATHER FEATURE OF NOTE REMAINS A COLD FRONT AND ITS ASSOCIATED MID AND UPPER-LEVEL TROUGH SLATED TO BEGIN IMPACTING THE STATE WEDNESDAY NIGHT. GLOBAL MODELS ARE IN GOOD AGREEMENT IN TURNING SURFACE WINDS TO THE SOUTH AND SOUTHWEST AHEAD OF THE FRONT WEDNESDAY NIGHT INTO THURSDAY WITH HAZE...VOG...AND MUGGY CONDITIONS MOVING. TWO CHANCES FOR SIGNIFICANT RAINFALL ARE EXPECTED WITH THE FRONT...FIRST...JUST AHEAD OF THE FRONT IN PRE- FRONTAL CONVERGENCE...AND SECOND...ALONG THE FRONTAL BAND ITSELF. DRIER AND COOLER AIR IS THEN EXPECTED TO FILTER IN BEHIND THE FRONT FOR PORTIONS OF THE WEEKEND. && .AVIATION... AIRMET SIERRA FOR MOUNTAIN OBSCURATION REMAINS IN EFFECT FOR WINDWARD PARTS OF THE BIG ISLAND DUE TO PERSISTENT CLOUDINESS AND SCATTERED SHOWERS. WITH PLENTY OF LOW LEVEL MOISTURE IN PLACE EXPECT THOSE CONDITIONS TO LINGER ON THE BIG ISLAND INTO THE EVENING HOURS AND POSSIBLY THROUGH THE NIGHT. EXPECT VFR CONDITIONS TO PREVAIL ACROSS THE REMAINDER OF THE HAWAIIAN ISLANDS TONIGHT AND WEDNESDAY. ISOLATED SHOWERS AND MVFR CIGS WILL FOCUS PRIMARILY ON WINDWARD SLOPES TONIGHT...BECOMING POSSIBLE IN SOME LEEWARD AND INTERIOR SECTIONS WEDNESDAY AFTERNOON AS A SEABREEZE PATTERN DEVELOPS ACROSS THE STATE. && .MARINE... WINDS AND SEAS ARE ON THE DECLINE...HOWEVER ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE AS EARLY AS THURSDAY AS A FRONTAL SYSTEM APPROACHES THE STATE AND WINDS INCREASE FROM THE SOUTH. THE CURRENT NORTHWEST SWELL IS EXPECTED TO CONTINUE TO DECLINE OVERNIGHT...BEFORE ANOTHER MODERATE SWELL ARRIVES FROM THE NORTHWEST LATE THURSDAY AND BUILDS LARGER INTO THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...CANTIN AVIATION...JACOBSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 3:41 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.